Updated on January 29, 2019. Medical content reviewed by Dr. Joseph Rosado, MD, M.B.A, Chief Medical Officer
While medical marijuana offers several benefits to patients, such as pain relief, it also poses several side effects, like many other medicines available today. One side effect some patients have experienced when using medical weed is fainting.
Additional Side Effects of Medical Marijuana
For medical marijuana physicians, the goal is to ensure you’re receiving treatments that offer you the maximum benefit. Because of that, they weigh the potential side effects of medical marijuana for your condition and consider your medical history to predict how you may respond to medical weed.
In some cases, you and your doctor may decide to incorporate medical cannabis into your treatment plan because of its side effects. People with insomnia, for instance, have benefited from using medical weed in the evening, as it can cause drowsiness.
How Does Medical Weed Cause Fainting?
Fainting from medical weed is caused by several factors, including:
- Blood Pressure: One of the cannabinoids found in medical cannabis, tetrahydrocannabinol (THC), is a vasodilator, which means it expands your blood vessels — this is one reason patients with high blood pressure use medical pot. That decrease in blood pressure, however, can cause an increased heart rate and, in some cases, fainting.
- Administration: When you smoke or vaporize medical marijuana, you feel the effects faster. In comparison, edibles and oils need more time to take effect. So, if you smoke medical cannabis, you may experience a sudden drop in blood pressure, which can surprise your body and result in fainting.
While standing doesn’t affect how medical weed interacts with your mind, it can make you more prone to fainting.
Signs of Fainting From Medical Cannabis
Signs you may be about to faint include:
- Feeling dizzy
- Shortness of breath
- Blurred vision
If you’re at home with loved ones, they may notice you becoming pale or unresponsive before fainting.
Long-Term Side Effects of Fainting
In most cases, fainting doesn’t cause any long-term side effects. One of the risks with fainting, whether it’s after giving blood, standing up too fast or using medical weed, is harming yourself when collapsing, such as by hitting your head. If this happens, don’t hesitate to go to the hospital. Should you faint on multiple occasions, it could be a sign of a more serious heart-related condition.
How to Prevent Fainting From Medical Marijuana
For most patients, fainting isn’t a tolerable side effect, and physicians agree. Because doctors understand why medical weed can cause fainting, they’ve developed several techniques for preventing it, including:
- Switching Your Strain: Since THC acts as a vasodilator, choosing a strain with low-THC and high-CBD content can limit its effects on your blood vessels, which then minimizes the chance of you fainting. Your doctor or budtender may be able to recommend a specific strain for your condition.
- Administering Your Medicine Sitting Down: Compared to sitting, standing places you at a higher risk of fainting. In fact, remedies for preventing fainting suggest sitting or lying down. Having fresh air, such as a breeze from an open window, can also help you avoid feeling faint.
If you’re having fainting spells when you use medical weed, consult with your physician before altering your treatment plan.
Talk to Your Medical Marijuana Doctor About Your Fainting
Because physicians understand the cause of fainting from medical weed and how to prevent it, it’s often still beneficial for patients to continue their treatment. But, it’s crucial that you continue meeting with a licensed, knowledgeable and compassionate medical marijuana doctor to discuss your symptoms and any potential changes to your treatment plan.
Learn why some cannabis users experience fainting as a side effect and how to combat side effects to get the most out of your cannabis.
“My niece has fainted right 3 times in the last year after smoking marijuana.”
It is hard to know for sure what is behind her fainting spells, but marijuana can have some properties that could contribute to feeling lightheaded or faint. Side effects of marijuana are associated with the dose consumed, i.e. how “strong” it is, or how much THC is in it, as well as how it is consumed. The sudden onset of a smoked product would be very different than the effect of a milder product that is swallowed for instance, so different products and different routes of administration can definitely have different effects. Marijuana, particularly smoked marijuana which is predominantly THC, can lead to temporary changes in heart rate and blood pressure. Sometimes the heart can seem to “race” or go faster, and blood pressure can go down, particularly when first standing up. For a person who is dehydrated for instance, or with low or borderline blood pressure, this could theoretically lead to fainting as you described. Of course it would be very difficult to know for sure what happened specifically those 3 times, but it is something that she would definitely want to look into so it can be prevented from happening again. Fainting spells in young people aren’t usually due to something dangerous, but depending on your niece’s age, health level, heart health, etc it is hard to say what the cause is, so the safest approach would be to see her doctor and get checked out.
Your trusted source for cannabis information.
"My niece has fainted right 3 times in the last year after smoking marijuana." It is hard to know for sure what is…